September  2020, 40(9): 5247-5287. doi: 10.3934/dcds.2020227

Equidistribution of curves in homogeneous spaces and Dirichlet's approximation theorem for matrices

1. 

Department of Mathematics, The Ohio State University, Columbus, OH 43210, USA

2. 

College of Mathematics, Sichuan University, Chengdu, Sichuan 610065, China

* Corresponding author: Lei Yang

Received  September 2019 Revised  February 2020 Published  June 2020

Fund Project: This material is based upon work supported by the National Science Foundation under Grant Nos. 1301715 and 1700394.
The second author is supported in part by ISF grant 2095/15, ERC grant AdG 267259, NSFC grant 11743006, 11801384 and the Fundamental Research Funds for the Central Universities YJ201769

In this paper, we study an analytic curve $ \varphi: I = [a, b]\rightarrow \mathrm{M}(m\times n, \mathbb{R}) $ in the space of $ m $ by $ n $ real matrices, and show that if $ \varphi $ satisfies certain geometric condition, then for almost every point on the curve, the Diophantine approximation given by Dirichlet's Theorem can not be improved. To do this, we embed the curve into a homogeneous space $ G/\Gamma $, and prove that under the action of some expanding diagonal subgroup $ A = \{a(t): t \in \mathbb{R}\} $, the translates of the curve tend to be equidistributed in $ G/\Gamma $, as $ t \rightarrow +\infty $. The proof relies on the linearization technique and representation theory.

Citation: Nimish Shah, Lei Yang. Equidistribution of curves in homogeneous spaces and Dirichlet's approximation theorem for matrices. Discrete & Continuous Dynamical Systems, 2020, 40 (9) : 5247-5287. doi: 10.3934/dcds.2020227
References:
[1]

M. AkaE. BreuillardL. Rosenzweig and N. de Saxcé, On metric diophantine approximation in matrices and lie groups, C. R. Math. Acad. Sci. Paris, 353 (2015), 185-189.  doi: 10.1016/j.crma.2014.12.007.  Google Scholar

[2]

M. AkaE. BreuillardL. Rosenzweig and N. de Saxcé, Diophantine approximation on matrices and lie groups, Geom. Funct. Anal., 28 (2018), 1-57.  doi: 10.1007/s00039-018-0436-0.  Google Scholar

[3]

R. C. Baker, Dirichlet's theorem on Diophantine approximation, Math. Proc. Cambridge Philos. Soc., 83 (1978), 37-59.  doi: 10.1017/S030500410005427X.  Google Scholar

[4]

Y. Bugeaud, Approximation by algebraic integers and hausdorff dimension, Journal of the London Mathematical Society (2), 65 (2002), 547-559.  doi: 10.1112/S0024610702003137.  Google Scholar

[5]

S. G. Dani, On orbits of unipotent flows on homogeneous spaces, Ergodic Theory and Dynamical Systems, 4 (1984), 25-34.  doi: 10.1017/S0143385700002248.  Google Scholar

[6]

S. G. Dani and G. A. Margulis, Asymptotic behaviour of trajectories of unipotent flows on homogeneous spaces, Proc. Indian Acad. Sci. Math. Sci., 101 (1991), 1-17.  doi: 10.1007/BF02872005.  Google Scholar

[7]

H. Davenport and W. M. Schmidt, Dirichlet's theorem on diophantine approximation. Ⅱ, Acta Arithmetica, 16 (1969/70), 413-424.  doi: 10.4064/aa-16-4-413-424.  Google Scholar

[8]

W. Fulton and J. Harris, Representation Theory: A First Course, Graduate Texts in Mathematics, 129. Readings in Mathematics, Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4612-0979-9.  Google Scholar

[9]

D. KleinbockG. Margulis and J. B. Wang, Metric diophantine approximation for systems of linear forms via dynamics, International Journal of Number Theory, 6 (2010), 1139-1168.  doi: 10.1142/S1793042110003423.  Google Scholar

[10]

D. Y. Kleinbock and G. A. Margulis, Flows on homogeneous spaces and diophantine approximation on manifolds, Annals of Mathematics (2), 148 (1998), 339-360.  doi: 10.2307/120997.  Google Scholar

[11]

D. Kleinbock and B. Weiss, Dirichlet's theorem on diophantine approximation and homogeneous flows, Journal of Modern Dynamics, 2 (2008), 43-62.  doi: 10.3934/jmd.2008.2.43.  Google Scholar

[12]

S. Mozes and N. Shah, On the space of ergodic invariant measures of unipotent flows, Ergodic Theory Dynam. Systems, 15 (1995), 149-159.  doi: 10.1017/S0143385700008282.  Google Scholar

[13]

M. Ratner, On raghunathan's measure conjecture, Annals of Mathematics (2), 134 (1991), 545-607.  doi: 10.2307/2944357.  Google Scholar

[14]

M. Ratner, Raghunathan's topological conjecture and distributions of unipotent flows, Duke Math. J., 63 (1991), 235-280.  doi: 10.1215/S0012-7094-91-06311-8.  Google Scholar

[15]

N. A. Shah, Expanding translates of curves and dirichlet-minkowski theorem on linear forms, Journal of the American Mathematical Society, 23 (2010), 563-589.  doi: 10.1090/S0894-0347-09-00657-2.  Google Scholar

[16]

N. A Shah, Limit distributions of expanding translates of certain orbits on homogeneous spaces, Proceedings Mathematical Sciences, 106 (1996), 105-125.  doi: 10.1007/BF02837164.  Google Scholar

[17]

N. A. Shah, Asymptotic evolution of smooth curves under geodesic flow on hyperbolic manifolds, Duke Mathematical Journal, 148 (2009), 281-304.  doi: 10.1215/00127094-2009-027.  Google Scholar

[18]

N. A. Shah, Equidistribution of expanding translates of curves and dirichlets theorem on diophantine approximation, Inventiones Mathematicae, 177 (2009), 509-532.   Google Scholar

[19]

N. A. Shah, Limiting distributions of curves under geodesic flow on hyperbolic manifolds, Duke Mathematical Journal, 148 (2009), 251-279.  doi: 10.1215/00127094-2009-026.  Google Scholar

[20]

L. Yang, Equidistribution of expanding curves in homogeneous spaces and diophantine approximation for square matrices, Proc. Amer. Math. Soc., 144 (2016), 5291-5308.  doi: 10.1090/proc/13170.  Google Scholar

[21]

L. Yang, Expanding curves in $\mathrm{T}^1(\mathbb{H}^n)$ under geodesic flow and equidistribution in homogeneous spaces, Israel J. Math., 216 (2016), 389-413.  doi: 10.1007/s11856-016-1414-6.  Google Scholar

show all references

References:
[1]

M. AkaE. BreuillardL. Rosenzweig and N. de Saxcé, On metric diophantine approximation in matrices and lie groups, C. R. Math. Acad. Sci. Paris, 353 (2015), 185-189.  doi: 10.1016/j.crma.2014.12.007.  Google Scholar

[2]

M. AkaE. BreuillardL. Rosenzweig and N. de Saxcé, Diophantine approximation on matrices and lie groups, Geom. Funct. Anal., 28 (2018), 1-57.  doi: 10.1007/s00039-018-0436-0.  Google Scholar

[3]

R. C. Baker, Dirichlet's theorem on Diophantine approximation, Math. Proc. Cambridge Philos. Soc., 83 (1978), 37-59.  doi: 10.1017/S030500410005427X.  Google Scholar

[4]

Y. Bugeaud, Approximation by algebraic integers and hausdorff dimension, Journal of the London Mathematical Society (2), 65 (2002), 547-559.  doi: 10.1112/S0024610702003137.  Google Scholar

[5]

S. G. Dani, On orbits of unipotent flows on homogeneous spaces, Ergodic Theory and Dynamical Systems, 4 (1984), 25-34.  doi: 10.1017/S0143385700002248.  Google Scholar

[6]

S. G. Dani and G. A. Margulis, Asymptotic behaviour of trajectories of unipotent flows on homogeneous spaces, Proc. Indian Acad. Sci. Math. Sci., 101 (1991), 1-17.  doi: 10.1007/BF02872005.  Google Scholar

[7]

H. Davenport and W. M. Schmidt, Dirichlet's theorem on diophantine approximation. Ⅱ, Acta Arithmetica, 16 (1969/70), 413-424.  doi: 10.4064/aa-16-4-413-424.  Google Scholar

[8]

W. Fulton and J. Harris, Representation Theory: A First Course, Graduate Texts in Mathematics, 129. Readings in Mathematics, Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4612-0979-9.  Google Scholar

[9]

D. KleinbockG. Margulis and J. B. Wang, Metric diophantine approximation for systems of linear forms via dynamics, International Journal of Number Theory, 6 (2010), 1139-1168.  doi: 10.1142/S1793042110003423.  Google Scholar

[10]

D. Y. Kleinbock and G. A. Margulis, Flows on homogeneous spaces and diophantine approximation on manifolds, Annals of Mathematics (2), 148 (1998), 339-360.  doi: 10.2307/120997.  Google Scholar

[11]

D. Kleinbock and B. Weiss, Dirichlet's theorem on diophantine approximation and homogeneous flows, Journal of Modern Dynamics, 2 (2008), 43-62.  doi: 10.3934/jmd.2008.2.43.  Google Scholar

[12]

S. Mozes and N. Shah, On the space of ergodic invariant measures of unipotent flows, Ergodic Theory Dynam. Systems, 15 (1995), 149-159.  doi: 10.1017/S0143385700008282.  Google Scholar

[13]

M. Ratner, On raghunathan's measure conjecture, Annals of Mathematics (2), 134 (1991), 545-607.  doi: 10.2307/2944357.  Google Scholar

[14]

M. Ratner, Raghunathan's topological conjecture and distributions of unipotent flows, Duke Math. J., 63 (1991), 235-280.  doi: 10.1215/S0012-7094-91-06311-8.  Google Scholar

[15]

N. A. Shah, Expanding translates of curves and dirichlet-minkowski theorem on linear forms, Journal of the American Mathematical Society, 23 (2010), 563-589.  doi: 10.1090/S0894-0347-09-00657-2.  Google Scholar

[16]

N. A Shah, Limit distributions of expanding translates of certain orbits on homogeneous spaces, Proceedings Mathematical Sciences, 106 (1996), 105-125.  doi: 10.1007/BF02837164.  Google Scholar

[17]

N. A. Shah, Asymptotic evolution of smooth curves under geodesic flow on hyperbolic manifolds, Duke Mathematical Journal, 148 (2009), 281-304.  doi: 10.1215/00127094-2009-027.  Google Scholar

[18]

N. A. Shah, Equidistribution of expanding translates of curves and dirichlets theorem on diophantine approximation, Inventiones Mathematicae, 177 (2009), 509-532.   Google Scholar

[19]

N. A. Shah, Limiting distributions of curves under geodesic flow on hyperbolic manifolds, Duke Mathematical Journal, 148 (2009), 251-279.  doi: 10.1215/00127094-2009-026.  Google Scholar

[20]

L. Yang, Equidistribution of expanding curves in homogeneous spaces and diophantine approximation for square matrices, Proc. Amer. Math. Soc., 144 (2016), 5291-5308.  doi: 10.1090/proc/13170.  Google Scholar

[21]

L. Yang, Expanding curves in $\mathrm{T}^1(\mathbb{H}^n)$ under geodesic flow and equidistribution in homogeneous spaces, Israel J. Math., 216 (2016), 389-413.  doi: 10.1007/s11856-016-1414-6.  Google Scholar

[1]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2543-2557. doi: 10.3934/dcds.2020374

[2]

Christos Sourdis. A Liouville theorem for ancient solutions to a semilinear heat equation and its elliptic counterpart. Electronic Research Archive, , () : -. doi: 10.3934/era.2021016

[3]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3021-3029. doi: 10.3934/dcds.2020395

[4]

Skyler Simmons. Stability of Broucke's isosceles orbit. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3759-3779. doi: 10.3934/dcds.2021015

[5]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[6]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[7]

Ugo Bessi. Another point of view on Kusuoka's measure. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3241-3271. doi: 10.3934/dcds.2020404

[8]

Mikhail Dokuchaev, Guanglu Zhou, Song Wang. A modification of Galerkin's method for option pricing. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021077

[9]

Jun Tu, Zijiao Sun, Min Huang. Supply chain coordination considering e-tailer's promotion effort and logistics provider's service effort. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021062

[10]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[11]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[12]

Enkhbat Rentsen, Battur Gompil. Generalized Nash equilibrium problem based on malfatti's problem. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 209-220. doi: 10.3934/naco.2020022

[13]

Huy Dinh, Harbir Antil, Yanlai Chen, Elena Cherkaev, Akil Narayan. Model reduction for fractional elliptic problems using Kato's formula. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021004

[14]

Jiangxing Wang. Convergence analysis of an accurate and efficient method for nonlinear Maxwell's equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2429-2440. doi: 10.3934/dcdsb.2020185

[15]

Kun Hu, Yuanshi Wang. Dynamics of consumer-resource systems with consumer's dispersal between patches. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021077

[16]

Yinsong Bai, Lin He, Huijiang Zhao. Nonlinear stability of rarefaction waves for a hyperbolic system with Cattaneo's law. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021049

[17]

Françoise Demengel. Ergodic pairs for degenerate pseudo Pucci's fully nonlinear operators. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3465-3488. doi: 10.3934/dcds.2021004

[18]

Hakan Özadam, Ferruh Özbudak. A note on negacyclic and cyclic codes of length $p^s$ over a finite field of characteristic $p$. Advances in Mathematics of Communications, 2009, 3 (3) : 265-271. doi: 10.3934/amc.2009.3.265

[19]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[20]

Maolin Cheng, Yun Liu, Jianuo Li, Bin Liu. Nonlinear Grey Bernoulli model NGBM (1, 1)'s parameter optimisation method and model application. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021054

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (83)
  • HTML views (83)
  • Cited by (0)

Other articles
by authors

[Back to Top]